Alert archive / Indiana / River Flood Warnings in 2018

River Flood Warning 82, NWS Northern Indiana

December 2, 2018Allen County, DeKalb County, Indiana; Defiance County, Ohio

NWS Northern Indiana issued this river flood warning at Dec 2, 2018, 1:50 AM EST for Allen County, DeKalb County, Indiana; Defiance County, Ohio. It took effect at Dec 2, 2018, 7:00 PM EST. It was in force for 5 days.

The area

The outline as issued.

The facts

Issued
Dec 2, 2018, 1:50 AM EST (06:50 UTC)
In effect from
Dec 2, 2018, 7:00 PM EST
Expired
Dec 7, 2018, 10:00 AM EST
In force
5 days
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

Counties Allen County, IN, DeKalb County, IN, Defiance County, OH

The radar

The Northern Indiana radar (KIWX), 67 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Joseph River (OH/IN) near Newville (NVLI3). The gauge peaked at 11.34 ft at Dec 2, 2018, 9:00 PM EST.

actionminormoderate810121412/0212/0312/0412/0512/0612/0712/08
Action stage
9 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04178000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

242 
WGUS43 KIWX 020650
FLWIWX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
150 AM EST Sun Dec 2 2018

...The National Weather Service in Northern Indiana has issued a 
Flood Warning for the following rivers...

  Saint Joseph River Ohio above Newville affecting Allen...De Kalb and
  Defiance Counties

.Recent rainfall will continue to lead to rises on the Saint Joseph
River above Newville. Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC003-033-OHC039-030650-
/O.NEW.KIWX.FL.W.0082.181203T0000Z-181207T1500Z/
/NVLI3.1.ER.181203T0000Z.181204T0600Z.181206T1500Z.NO/
150 AM EST Sun Dec 2 2018

The National Weather Service in Northern Indiana has issued a 

* Flood Warning for 
  The Saint Joseph River Ohio above Newville
* from this evening to Friday morning.
* At 1 AM Sunday the stage was 10.9 feet and rising.
* Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast...The river will rise above flood stage Sunday evening and
  crest near 12.3 feet around  7 AM Wednesday December  5 and fall 
  below flood stage around 10 AM Thursday December  6.
* At 12.0 feet...DeKalb County Road 42 about 3 miles northeast of 
  Newville floods. Agricultural and low lands flood along the St. 
  Joseph River to the Cedarville Reservoir.

&&

LAT...LON 4126 8498 4140 8481 4139 8478 4123 8493


$$
1 follow-up statement
176 
WGUS83 KIWX 021554
FLSIWX


Flood Statement
National Weather Service Northern Indiana
1054 AM EST Sun Dec 2 2018

...The Flood Warning is cancelled for the following rivers...
 
  Saint Joseph River Ohio above Newville affecting Allen...De Kalb and
  Defiance Counties
  Tiffin River near Stryker affecting Defiance...Fulton and Williams 
  Counties
 
.Less rain fell on Saturday than was originally forecast. Additionally, 
in the preceeding days, the river levels fell farther and quicker than 
originally forecast. As such, these river flood warnings are canceled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC003-033-OHC039-021624-
/O.CAN.KIWX.FL.W.0082.000000T0000Z-181207T1500Z/
/NVLI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1054 AM EST Sun Dec 2 2018

The Flood Warning is cancelled for
  The Saint Joseph River Ohio above Newville
* At 10 AM Sunday the stage was 11.2 feet
* Flood stage is 12.0 feet.
* Forecast...The river crested below flood stage at 11.2 feet Sunday 
  morning. The river will continue falling.
* At 11.0 feet...Minor agricultural and lowland flooding begins.
* This crest compares to a previous crest of 11.5 feet which occurred 
  on Dec 30 2005.

&&

LAT...LON 4126 8498 4140 8481 4139 8478 4123 8493


$$

OHC039-051-171-021624-
/O.CAN.KIWX.FL.W.0081.000000T0000Z-181202T1554Z/
/STRO1.N.ER.181129T0845Z.000000T0000Z.000000T0000Z.NO/
1054 AM EST Sun Dec 2 2018

The Flood Warning is cancelled for
  The Tiffin River near Stryker
* At 10 AM Sunday the stage was 9.5 feet
* Flood stage is 11.0 feet.
* At 11.0 feet...Flooding of lowland areas around Stryker can be 
  expected.
* This crest compares to a previous crest of 9.7 feet which occurred 
  on Sep 12 2000.

&&

LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
      4130 8438                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Dec 2, 1:28 AM EST, 22 minutes earlier.

Area forecast discussion, Dec 2, 1:28 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
128 AM EST Sun Dec 2 2018

.SYNOPSIS...
Issued at 125 AM EST Sun Dec 2 2018

Showers with a few thunderstorms will gradually diminish during
the remainder of the overnight hours. Above normal temperatures
will continue today, although slowly falling afternoon
temperatures are expected across northwest Indiana and southwest
Lower Michigan. Scattered rain showers are expected to redevelop
across northern Indiana and southwest Lower Michigan this
afternoon. A chance of rain and show showers will continue
tonight. The week ahead marks the return of cold air, with high
temperatures in the 30s, and the chance for lake effect snow
showers.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 200 PM EST Sat Dec 1 2018

Deep occlusion taking place today in the Central US with 987 mb low
near Concordia KS and frontal boundary extending east through nrn
MO/ctrl IN/srn IN as of 18z. Band of more widespread light to
moderate rain within initial surge of strong isentropic
lift/WAA preceding the front should lift out of eastern zones by
20/21z. Sfc occluded front does lift slowly ene through the area
later today into tonight with scattered showers and drizzle
accompanying it given continued low level moistening/convergence
under an overspreading mid level dry slot. This cooling aloft
supports going low probs for some thunder and perhaps a few brief
downpours, especially late afternoon and evening west of I-69.
Minor river/lowland flooding will continue to be the only threat
with this system.

Low pressure system/occluded front eventually elongates from Iowa
east-northeast into Lower Michigan by later tonight and Sunday
allowing milder air to become better established...especially
southern/eastern zones where some filtered sunshine will be
possible Sunday AM/early afternoon. Rain shower chances will once
again be on the increase then late morning and afternoon,
especially north of US 24, as the main low-mid level vort max and
associated deeper moisture pivots east through the Lower Great
Lakes region.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 200 PM EST Sat Dec 1 2018

Broad low amplitude troughing/cyclonic flow will encompass the Great
Lakes region through next week with a return to below normal
temperatures and a few chances for light precipitation. Leftover
low-mid level trough axis from above does drop through Sunday
night-Monday with low chances for light mixed precipitation.
Tuesday-Wednesday appear to be mainly dry days before a northern
stream shortwave in wnw flow brings chances for light snow
accumulations around Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 125 AM EST Sun Dec 2 2018

Warm/occluded front is currently making its way across northern
Indiana as of 06Z this morning. Pocket of enhanced instability has
also lifted northward across northern Indiana over the past few
hours along with channel of stronger low level moisture transport.
This stronger advective forcing is now shifting east of the
terminals. Favorable upper jet dynamics also in place with region
firmly positioned in left exit region of strong upper jet streak
nosing into the Ohio Valley. Above factors have allowed for
maintenance of area of showers/embedded storms to overspread the
area this evening. Should see downward trend in this precipitation
over the next several hours as more pronounced mid level dry slot
punches in and stronger advective forcing continues to depart to
the east. Some improvement in conditions expected with passage of
occluded front with transition to VFR conditions for a time
overnight. Expecting conditions to deteriorate back to MVFR again
overnight at KSBN as wrap around moisture eventually works into
the area in association with strong upper level trough. Stronger
upper vort lobe should bring some more showers back to KSBN during
the afternoon hours. Winds will increase late morning into this
afternoon as cold advection ramps up, with some gusts to 25 knots
expected at KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili/Brown
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 1, 7:04 PM EST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
704 PM EST Sat Dec 1 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-030015-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
704 PM EST Sat Dec 1 2018 /604 PM CST Sat Dec 1 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Rainfall amounts around an inch will cause rises on rivers and some
flooding of lowlands. Some rivers are expected to reach minor flood
stage. A few rumbles of thunder are possible through Midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rainfall from Saturday and Saturday night may lead to some minor
flooding on rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-030015-
New Buffalo MI to St Joseph MI-
704 PM EST Sat Dec 1 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

A Small Craft Advisory is in effect through Midnight tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small craft advisory conditions are possible Sunday night through
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ046-030015-
Michigan City IN to New Buffalo MI-
704 PM EST Sat Dec 1 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small craft advisory conditions are possible Sunday night through
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 1, 11:06 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1106 PM EST SAT DEC 1 2018

INZ020-020445-
White-
1106 PM EST SAT DEC 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WHITE COUNTY...

At 1106 PM EST, a strong thunderstorm was located near Wolcott, or 7
miles west of Monticello, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monon, Reynolds, Indiana Beach, Smithson, Sitka, Headlee, Buffalo and
Norway.

Seek shelter until this storm passes.

&&

LAT...LON 4067 8689 4074 8701 4091 8683 4091 8661
TIME...MOT...LOC 0406Z 225DEG 24KT 4075 8691

MARSILI
Special weather statement, Dec 2, 12:10 AM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1210 AM EST SUN DEC 2 2018

INZ016-020545-
Kosciusko-
1210 AM EST SUN DEC 2 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KOSCIUSKO COUNTY...

At 1209 AM EST, a strong thunderstorm was located 2 miles southwest
of Warsaw, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm. Brief heavy
rainfall is also possible.

Locations impacted include...
Warsaw, Winona Lake, North Webster, Leesburg, Claypool, Burket,
Little Chapman Lake, Oswego, Monoquet, James Lake, Irish Lake,
Palestine, Sechrist Lake, Big Chapman Lake and Tippecanoe Lake.

Seek shelter until this storm passes.

&&

LAT...LON 4112 8588 4116 8602 4140 8587 4133 8567
TIME...MOT...LOC 0509Z 215DEG 37KT 4118 8592

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 11:06 PM ESTSpecial Weather StatementIWXWhite39 min
Dec 2, 12:10 AM ESTSpecial Weather StatementIWXKosciusko35 min
Dec 2, 4:49 AM ESTSmall Craft AdvisoryIWX53 hr

Nearby

River Flood Warnings in Indiana, 2018River Flood Warnings in Ohio, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.